An itchy facial rash of 1 week's duration prompts a 72-year-old woman to see her primary care provider. She reports that redness and scaling had developed on her cheek, and that vitamin E oil she applied to the area seems to have made it worse.
Overcrowded emergency departments (EDs) reflect a system-wide patient flow problem. Although there are multiple reasons for bottlenecks in flow, the inability to transfer patients to inpatient beds is a major factor.
Apreviously healthy 47-year-old woman presents with an ascending, nonpruritic rash of 3 days’ duration on her legs. She reports that the rash began on her ankles following a day of gardening. She does not recall any recent insect bites and denies chest pain, dyspnea, abdominal pain, fever, arthralgia, arthritis, cough, and hemoptysis. She has never had a similar rash before. The patient’s only medication is an oral antihistamine for seasonal allergies. She has no known drug allergies.
For about 2 weeks, a 61-year-old woman with diet-controlled diabetes and hypertension had fatigue and generalized weakness. For the past 3 months, she had had poorly localized back pain and bilateral flank pain. She denied dysuria, fever, decreased urinary output, or weight loss.
Intensely pruritic lesions of acute onset are evident on the legs of a 24-year-old woman who had no history of similar episodes. She was in excellent health and took no medications. She had spent the previous evening seated outdoors at a restaurant.
According to the Sgarbossa criteria, the patient had an acute MI: ECG revealed a greater than 1-mm ST-segment depression in lead V2 and about 5-mm discordant ST-segment elevation in leads II, III, and aVF.
A 65-year-old man, who was lost to follow-up after abdominal-perineal resection for rectal adenocarcinoma 9 months earlier, presents with progressively worsening neurological symptoms, including bilateral hearing loss, dizziness, gait disturbance, ataxia, and blindness in the right eye.
Selective serotonin reuptake inhibitors and other second-generation antidepressants have become common therapeutic options for the management of depression. Although these agents are effective and generally well tolerated, they frequently cause sexual adverse effects that can impact patients’ quality of life, thus ultimately leading to nonadherence to therapy in many cases.
In the December 14, 2009, issue of The New Yorker magazine, Atul Gawande observed, “Cost is the specter haunting health care reform.” The idea (or better, mantra?) of cost as central to health care’s reform is not new but is surely a topic that demands this generation’s consideration. Most of the economic debate has been general, looking at national “bottom lines” rather than focusing on the “dollars and cents” of individual diseases. Let’s take a sobering look at rising costs in the context of specific diseases, beginning with psoriasis.